A CVS in Chatham, New Jersey has admitted to accidentally giving dozens of children the breast cancer medication taxomifen instead of the fluoride pills they had been prescribed, for a period of two months.
Between Dec. 20 and Feb. 20, the Main Street pharmacy mixed up 0.5 mg. fluoride tablets with 20 mg. tamoxifen tablets. Both are small, round and white, but the fluoride pills are stamped "SCI" and "1007," according to drugs.com, while the tamoxifen pills are imprinted with "M" and "247." –NJ.com
It is not clear why this happened or how the mistake was finally discovered. So far, no reports of ill effects or injury have surfaced, although tamofixen has some serious side effects including blood clots, strokes and cataracts.
CVS said they have contacted all of the families whose children were involved in the mix-up to let them know about it and apologize. The New Jersey Division of Consumer Affairs has also gotten involved and has ordered CVS to turn over all communications, complaints and information related to the incident, in hopes of preventing a similar accident in the future.
I think it goes without saying that this sort of accident should never, ever happen—particularly to children (not one child but about 50!) and particularly for the extended period of time that it occurred. The lack of oversight that must have allowed such a mistake to go on for so long is staggering.